Mississippi, 2003

Hail and Damaging Wind in Mississippi, May 11, 2003

May 11, 2003 · NWS JAN · 5 events in 5 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 10, 10:22 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, May 10, 10:22 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1122 PM CDT SAT MAY 10 2003

ILL DO A QUICK UPDATE TO THE TEXT FORECAST (AND SFPMS) TO INCLUDE
TORNADO WATCH NUMBER 353 AND TO REMOVE ANY TIME-DATED REFERENCES.

NO OTHER CHANGES ARE ANTICIPATED AT THIS TIME.

BUTTS

.......... PREVIOUS DISCUSSION ..........
1011 PM CDT SAT MAY 10 2003

A FORECAST UPDATE IS NOT NEEDED AT THIS TIME.

LATEST SURFACE AND AREA RADAR ANALYSIS HAVE A COLD FRONT FROM JUST
WEST OF QUINCY ILLINOIS...TO HARRISON ARKANSAS...TO JUST SOUTH OF
MCALESTER OKLAHOMA.  SHOWERS AND THUNDERSTORMS...SOME SEVERE...HAVE
DEVELOPED AHEAD OF THE FRONT ACROSS THE MID-MISSISSIPPI VALLEY.

THE FRONT IS STILL ON TRACK TO MOVE THROUGH THE REGION SUNDAY.  IT
SHOULD THEN STALL BRIEFLY...BEFORE MIGRATING BACK NORTH TOWARD
MID-WEEK.

AS FAR AS ANY SEVERE POSSIBILITY FOR OUR NECK OF THE WOODS...I CANT
RULE OUT AN ISOLATED SEVERE STORM (ESPECIALLY ACROSS THE
NORTHWESTERN SECTIONS) OVERNIGHT AS THE FRONT MOVES INTO THE AREA.
TONIGHTS JACKSON SOUNDING HAS A CAPE OF ABOUT 3000 JOULES/KG...
LIFTED INDEX OF -7...AND PRECIPITABLE WATER VALUES OF ABOUT 1.65
INCHES.  SHORT-RANGE MODELS ALSO SHOW SOME ENHANCED UPWARD VERTICAL
MOTION ON THE RIGHT ENTRANCE REGION OF THE UPPER JET...IN THE
VICINITY OF THE SQUALL LINE...AS THE UPPER-LEVEL SYSTEM PULLS OUT.
THERE IS A SMALL (1-2 DEGREE) CAP ABOVE THE BOUNDARY LAYER...BUT
THIS SHOULDNT REALLY HINDER ANY CONVECTION.  SO...I THINK THERE
COULD BE SOME SHOWERS/STORMS JUST AHEAD OF THE FRONT.  HOWEVER...
MOST OF THE DYNAMICAL SUPPORT IS HEADING WELL NORTH.

POINT OF THE STORY...WE CANT RULE OUT AN ISOLATED SEVERE STORM
ACROSS THE NORTHERN COUNTIES...BUT THE GREATER RISK SHOULD BE NORTH
OF THE FORECAST AREA.

I HAVE DONE SOME MINOR UPDATES TO THE GRIDDED FIELD TO ACCOUNT FOR
OBSERVATIONAL TRENDS...BUT THE END RESULT SHOULD NOT CHANGE.

ISC GRIDS HAVE BEEN SENT AND POSTED TO THE WEB.  AN UPDATE TO THE
TEXT FORECAST WILL LIKELY BE PERFORMED CLOSER TO MIDNIGHT TO REMOVE
ANY MIDNIGHT WORDING.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS
Hazardous weather outlook, May 10, 12:21 PM CST, 13 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
121 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL
PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT
OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT
VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE
DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE
PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI
TO BASTROP LOUISIANA LINE.

THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL
MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE
THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE
NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE
SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND
BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE
CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT
MOVES IN FROM THE NORTHWEST.

ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE
MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME
POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE
MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE
WINDS.

...NON PRECIPITATION...
BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON
BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN
ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST.
WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS
TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON
AREA LAKES.  THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE
SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN
PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED
STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60
MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE.

DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT
SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE
THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO
SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST
UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING
NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE
POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS
CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY
DEPICT THE MOST FAVORABLE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING
IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN
SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 11, 1:45 AM CST
Where
Washington County, Swiftwater
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -91.067

Thunderstorm Wind, Sunflower

When
May 11, 2:00 AM CST
Where
Sunflower County, Indianola
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.450, -90.650

Several large limbs were blown down.

Hail, Newton

When
May 11, 11:20 AM CST
Where
Newton County, Newton
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.167

Hail, Lauderdale

When
May 11, 11:45 AM CST
Where
Lauderdale County, 1 mi SE of Meridian
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.350, -88.700

Hail, Adams

When
May 11, 12:15 PM CST
Where
Adams County, Sibley
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.383, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354610, 5354611, 5354609, 5354608, 5354607.